Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Cleveland, OH

June 22, 2020Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Jun 22, 2020, 1:21 PM EDT for Erie County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 1:21 PM EDT (17:21 UTC)
Expired
Jun 22, 2020, 2:00 PM EDT
In force
39 min
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 141 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS81 KCLE 221721
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
121 PM EDT Mon Jun 22 2020

PAZ001-002-221800-
Northern Erie-Southern Erie-
121 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...

At 121 PM EDT, a strong thunderstorm was located near Edinboro, or 12
miles south of Erie, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Erie, Edinboro, North East, Waterford, Northwest Harborcreek,
Harborcreek, Lawrence Park, Wesleyville, McKean and Northwest
Harborcr.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4217 7976 4213 7976 4185 8005 4194 8026
      4212 8015 4212 8013 4213 8015 4213 8011
      4214 8013 4214 8009 4215 8013 4217 8012
      4217 8008 4215 8010 4215 8006 4223 7988
TIME...MOT...LOC 1721Z 211DEG 18KT 4196 8011 

$$

Kahn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jun 22, 10:12 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 10:12 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1012 AM EDT Mon Jun 22 2020

.SYNOPSIS...
An upper level disturbance will cross the local area today. Low
pressure will move northeast across the central Great Lakes to
southern Quebec and take a cold front across northern OH/nw PA
on Tuesday. Additional troughs will cross Wednesday and
Thursday. Low pressure will sweep across the Great Lakes over
the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATE...
Per latest observed temperature trends and model guidance, made
minor upward adjustments (i.e. a degree or two) to high
temperatures in northwest PA, especially in and near Erie. In
addition, freshened hourly temperatures over the next couple
hours across the whole CWA to better match observed trends. The
rest of today's forecast remains valid.

Of note, a shortwave trough axis extended southeastward from
northwest OH to southeast OH and an embedded mesoscale
convective vortex (i.e. MCV) from previous thunderstorms was
centered just northeast of Chillicothe, OH as of 9:50 AM EDT
this morning. As the shortwave trough axis lifts northeastward
through the rest of our CWA through this evening and the MCV
moves generally eastward, isentropic lift ahead of these
features should continue generating rain showers. In addition,
some thunderstorms should develop late this morning and
especially this afternoon into early evening as the boundary
layer destabilizes via daytime heating amidst a very moist low-
level air mass. Pockets of moderate instability and vertical
wind shear may permit the development of multicell thunderstorms
capable of producing strong wind gusts. Similar to yesterday,
cannot rule-out a few localized downbursts and associated
damaging wind gusts since precipitation loading and the wet-bulb
effect may permit some storms to have relatively-strong
downdrafts. The greatest potential for downbursts this afternoon
and early evening appears to exist in far-northeast OH and
northwest PA. Given unusually-high humidity persisting over our
CWA, torrential rainfall is possible with any shower or storm.
Localized flash flooding may occur once again today where
showers/storms manage to train (i.e. follow the same path).

PREVIOUS DISCUSSION...
Today's upper disturbance/vort max will rotate northeast from
central OH to northeast OH/nw PA today. Scattered showers with a
few isolated thunderstorms will lift across northern OH this
morning. Will become more concerned this afternoon with heating
and destabilization just ahead of this feature for east- central
OH/northeast OH/nw PA this afternoon. Marginal CAPE, PW near
1.75 inches, and just enough shear to want to attempt to
organize storms into heavy rain clusters with the potential for
some strong wind gusts. Marginal risk of severe storms and a
Marginal risk for excessive rainfall. With much more abundant
cloud cover today, high temperatures will top out in the upper
70s and lower 80s (with a few mid 80s across the I-75 corridor
with lower precip chances and more breaks in the cloud cover).
By mid evening shower/thunderstorm chances will be much
diminished and will have a lull ahead of the main cold front for
Tuesday.

Showers/thunderstorms will advance toward the area after
midnight with a pre-frontal trough and overnight low level jet
energy across Ohio. This should reach central/eastern OH by
midday and may affect the degree we can destabilize.
Nonetheless, heavy rainfall over a short duration of time will
continue to be a threat, especially if the area receives a
decent amount of rain today. From I-71 eastward a Marginal risk
for excessive rain has been identified. Severity will be
determined on the degree of destabilization. The actual cold
front will lag behind, crossing during the evening. Again a
muggy night is expected with high temperatures Tuesday held to
the upper 70s/lower 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Numerous shortwave disturbances will move over the area during
the short term period as a longwave trough continues to slowly
progress eastward across the contiguous US. By Tuesday night,
the low pressure centered north of Lake Erie will move northeast
and the associated cold front will mostly through the area. A
few lingering showers and thunderstorms are possible into this
period depending how fast the front moves. The remainder of
Tuesday night will be dry with low temperatures in the low to
mid 60s. On Wednesday, scattered showers across the area are
likely as the leading edge of the longwave trough enters the
area. A vorticity maximum and upper level jet will provide upper
level support for shower development throughout the day. High
temperatures on Wednesday will be a bit cooler in the mid 70s
with low temperatures overnight in the mid to low 60s. On
Thursday a few remaining showers remain possible as the longwave
trough continues to progress northeast towards Canada, but
conditions should dry out overnight. High temperatures will be
in the mid to upper 70s with overnight lows in the low 60s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Current models suggest a dry start to Friday as a shortwave
ridge builds over the area. After this, models begin to diverge
in agreement. The ECMWF suggests that the ridge will persist a
bit longer and keep dry conditions over the area longer, however
the GFS and Canadian models are suggesting a shortwave trough
bringing precipitation into the area much sooner on Friday.
Opted to go with chance PoPs for Friday afternoon with high
temperatures in the upper 70s to low 80s. Chances of
precipitation become more likely over the weekend as the next
longwave trough moves east just north of the Great Lakes region.
Humid conditions is expected to return behind this system as a
low-level moisture flow from the southwest is expected to return
to the area. Highs over the weekend will be in the mid 80s with
overnight lows in the low 70s.

&&

.AVIATION /12Z Monday THROUGH Friday/...
A disturbance aloft over western and southern portions of OH at
12Z/Mon should move northeastward to Lake Ontario and vicinity
by 12Z/Tue. At the surface, a cold front continues to approach
the area from the west and should near the OH/IN border by
12Z/Tue. Isolated to scattered showers and thunderstorms are
expected along and ahead of the aforementioned disturbance and
front. Conditions should primarily be VFR, but pockets of MVFR
to IFR ceilings and visibility are possible with showers and
thunderstorms. In addition, thunderstorms may produce brief and
erratic surface wind gusts up to 50 knots this afternoon and
early evening, especially east of a KCLE to KCAK line. Regional
surface winds trend southerly to southwesterly at about 5 to 10
knots through the TAF period. However, a Lake Erie lake breeze
may occur this afternoon and early evening, and cause surface
winds to become northerly for a time along and very near the
lakeshore. This includes KCLE and KERI.

Outlook...Periods of non-VFR likely Tuesday with widespread
thunderstorms. Additional periods of non-VFR possible Wednesday
through Friday with isolate to scattered showers and
thunderstorms.

&&

.MARINE...
Today, winds will be light and variable with waves one foot or
less. Monday night, winds will become southwesterly at 5 to 10
knots as an longwave trough approaches from the west and moves a
cold front across Lake Erie. Winds will increase across Lake
Erie on Tuesday afternoon into the evening to be 10 to 15 knots
with wave heights of 1 to 3 feet. No Small Craft Advisory is
expected at this time. On Wednesday, winds are expected to
weaken to 5 to 10 knots from the west with waves still near 1 to
3 feet. Highest waves on Wednesday are expected to be in the
eastern basin as western winds will provide a long fetch for
wave growth. Thursday and Friday follow similar trends as winds
remain out of the west to southwest at 5 to 10 knots with
forecasted waves 1 to 3 feet.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...Jaszka/Oudeman
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Jaszka
MARINE...Campbell
Hazardous weather outlook, Jun 22, 4:49 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
449 AM EDT Mon Jun 22 2020

LEZ148-149-OHZ014-089-PAZ001>003-231100-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
449 AM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central Lake Erie, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Shower and thunderstorms this afternoon may be accompanied by heavy
downpours and strong, gusty winds. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Efficient rainfall from showers and thunderstorms is again possible
on Tuesday. Heavy downpours may result in localized flooding and
rises on area creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ011>013-020>023-029>033-037-038-047-231100-
Cuyahoga-Lake-Geauga-Medina-Summit-Portage-Trumbull-Richland-Ashland-
Wayne-Stark-Mahoning-Morrow-Holmes-Knox-
449 AM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms today will may produce heavy downpours.
Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Efficient rainfall from showers and thunderstorms is again possible
on Tuesday. Heavy downpours may result in localized flooding and
rises on area creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>147-162>169-OHZ003-006>010-017>019-027-028-036-231100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Marion-
449 AM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 22, 9:40 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
940 AM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     4 NE RAVENNA            41.20N 81.19W
06/21/2020                   PORTAGE            OH   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON POWER LINES IN THE
            AREA. ROUTE 88 ALSO CLOSED FOR A SHORT
            PERIOD OF TIME DUE TO DOWNED TREES.

&&

DK
Local storm report, Jun 22, 9:48 AM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
948 AM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FLOOD            2 NNW WOOSTER           40.85N 81.95W
06/21/2020                   WAYNE              OH   PUBLIC

            VIDEO FROM SOCIAL MEDIA SHOWING MINOR
            FLOODING IN A WALMART PARKING LOT IN
            WOOSTER.

&&

DK
Local storm report, Jun 22, 10:50 AM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1050 AM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 S NORTH FAIRFIELD     41.07N 82.61W
06/21/2020                   HURON              OH   EMERGENCY MNGR

            TREE DOWN ON POWER LINE.

&&

DK
Local storm report, Jun 22, 12:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1227 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HEAVY RAIN       BRIMFIELD               41.09N 81.35W
06/22/2020  E1.00 INCH       PORTAGE            OH   TRAINED SPOTTER

            STREET FLOODING, WATER DEPTH 2 INCHES.

&&

MAT
Special weather statement, Jun 22, 12:50 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1250 PM EDT Mon Jun 22 2020

OHZ022-023-033-221730-
Portage-Mahoning-Trumbull-
1250 PM EDT Mon Jun 22 2020

...A SHOWER WILL AFFECT SOUTHERN TRUMBULL...EASTERN PORTAGE AND
WESTERN MAHONING COUNTIES...

At 1249 PM EDT, a shower was located near Sebring, or 9 miles
northwest of Salem, moving north at 15 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Youngstown, Warren, Niles, Canfield, Newton Falls, Lordstown,
Hilltop, Leavittsburg, Vienna Center, Austintown, Girard, McDonald,
Ellsworth, Windham, Craig Beach, Deerfield, North Jackson, Churchill,
Howland Center and Wayland.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4096 8109 4099 8110 4132 8105 4123 8058
      4093 8085 4093 8089 4091 8090
TIME...MOT...LOC 1649Z 193DEG 15KT 4101 8097

Kahn
Special weather statement, Jun 22, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
121 PM EDT Mon Jun 22 2020

PAZ001-002-221800-
Northern Erie-Southern Erie-
121 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...

At 121 PM EDT, a strong thunderstorm was located near Edinboro, or 12
miles south of Erie, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Erie, Edinboro, North East, Waterford, Northwest Harborcreek,
Harborcreek, Lawrence Park, Wesleyville, McKean and Northwest
Harborcr.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4217 7976 4213 7976 4185 8005 4194 8026
      4212 8015 4212 8013 4213 8015 4213 8011
      4214 8013 4214 8009 4215 8013 4217 8012
      4217 8008 4215 8010 4215 8006 4223 7988
TIME...MOT...LOC 1721Z 211DEG 18KT 4196 8011

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:07 PM EDTSpecial Marine WarningCLE83 min
Jun 21, 8:21 PM EDTSpecial Weather StatementCLELorain69 min
Jun 21, 8:30 PM EDTSpecial Weather StatementCLEAshland, Holmes, Richland, Wayne60 min
Jun 21, 9:02 PM EDTFlash Flood WarningCLEHolmes5 hr
Jun 21, 9:35 PM EDTSpecial Weather StatementCLEMedina, Stark, Summit, Wayne55 min
Jun 21, 10:04 PM EDTAreal Flood AdvisoryCLEMedina, Wayne4 hr
Jun 22, 12:19 PM EDTAreal Flood AdvisoryCLEPortage3 hr
Jun 22, 12:50 PM EDTSpecial Weather StatementCLEMahoning40 min
Jun 22, 1:17 PM EDTTornado WarningCLEMahoning, Trumbull28 min
Jun 22, 1:45 PM EDTSpecial Weather StatementCLETrumbull45 min
Jun 22, 2:27 PM EDTSpecial Weather StatementCLECrawford63 min
Jun 22, 3:26 PM EDTSpecial Weather StatementCLECrawford, Erie64 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.